| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Drug-Drug Interactions

Q. I have a sister, 48, who is homebound from asthma. She has experienced the death of both our parents within a year. They always took care of her. We sent her to the Mayo Clinic. Tests there and with her local doctor showed normal lung function and also no food allergies.

She avoids wheat, milk, eggs, tomatoes, rice, etc., because of food allergies diagnosed in childhood and asthma reactions from them now. Others notice that she has compulsions, phobias, anxiety, and depression. A Mayo psychiatrist documented some of the above and also mentioned schizoid personality traits. He recommended that she seek counseling but did not put her on any psychiatric medications.

We are urging her to see a psychiatrist. She accuses us of wanting her dead so we can get her money because she says she has read that all psychiatric medications prevent asthma medications from working. I believe she simply isn't comfortable seeing a psychiatrist.

I realize that your advice is no substitute for a medical consultation, but could you confirm that she is making up the part about all psychiatric medications preventing her asthma medications from working? We believe her many, many inhalers, etc., might contribute to her mental problems. My brother-in-law, an internist in Florida, believes she has not looked up these medical facts.

I appreciate your insight and would be grateful for any help you can give me. Can think of any way to convince her to see a psychiatrist?

A. It's certainly not correct to say that "all psychiatric medications prevent asthma medications from working." Your sister may be referring to the possibility of adverse drug-drug interactions if certain types of asthma medications are used along with certain types of psychiatric medications. For example, the antidepressant fluvoxamine [Luvox] may interfere with the metabolism (elimination) of the drug theophylline, a common ingredient in some asthma medications, such as Uniphyl. (Yao et al, Clin Pharmacol Ther. 2001 Nov;70(5):415-24).

Of course, without knowing what medications your sister is taking, I can't provide any guarantees that she won't have some sort of drug interaction with a psychotropic, but there is no reason to assume she can't take appropriately chosen antidepressants, anti-anxiety medications, etc. Frankly, I would wonder if her belief that the family wants her dead might be at a delusional level--in which case, she could require an antipsychotic medication.

It is also important to examine the medications she takes for asthma very carefully, since--as you suspect--some of these can cause psychiatric symptoms if they reach high or toxic blood levels. (This may be seen with the use of steroids, for example, but theophylline-type medications can cause problems, too).

As to how you might persuade your sister to see a psychiatrist--that's a tough one! It might be easier to have her seen first by her general physician/internist--whoever is prescribing her asthma medication--with the idea of just checking to see if the dosages are correct. This could lead to a discussion of your sister's problems with anxiety and depression--and, if all goes well, to appropriate treatment. This might involve her own doctor working in consultation with a psychiatrist. Certainly, losing both parents within the year could be a precipitant for a major depressive episode, and this may require combined medication and talk therapy. But your sister's doctor might at least get the ball rolling. I hope things work out.

January 2004

Disclaimer Back to Ask the Expert